Australian thrombotic death “probably linked” AstraZeneca COVID-19 vaccine


Authorities said Friday that the death of an Australian woman is believed to be related to her vaccination with AstraZeneca’s COVID-19 vaccine.

According to the Australian Vaccine Safety Research Group (VSIG), a 48-year-old woman had extensive thromboembolic events or blood coagulation, thrombocytopenia, or platelets four days after being fired on April 8. I was hospitalized for thrombocytopenia. ). The woman died in the hospital.

The group of researchers concluded that the case “is likely to be associated with vaccination.”

This group is a panel of independent experts who advise the Therapeutic Goods Department. This includes experts in vaccine safety, infectious disease immunology, and other disciplines.

Panel members found a review of complex cases due to the underlying medical condition of women, such as diabetes, but eventually agreed that the cases were consistent with a causal link to vaccination.

An atypical feature when compared to other similar events in patients taking AstraZeneca jabs was that women did not have anti-i-PF5 antibodies that activate platelets.

“In the absence of alternative causes of clinical syndrome despite atypical clinical features and negative antibody testing, VSIG believed that a causal link to vaccination should be assumed at this time,” the group said. Said in a statement.

AstraZeneca did not immediately respond to the request for comment.

Laboratory results from the patient are still pending and an autopsy is scheduled for next week. If either provides an alternative explanation for death, the group will consider their decision.

Epoch Times Photo
Healthcare professionals will prepare the Oxford / AstraZeneca COVID-19 vaccine at the Vaccination Center in Antwerp, Belgium, on March 18, 2021. (YvesHerman / Reuters)

Two other Australian patients also experienced blood clots after being vaccinated against AstraZeneca. They are being treated in the hospital and are “well recovered,” officials said.

Authorities estimate the frequency of coagulation in 1 in 295,000, as approximately 885,000 doses of the UK-based company Jab were administered in Australia.

The Medicines and Healthcare Products Regulatory Agency, a UK regulator, has concluded in a review of coagulation cases in the UK that the risk of blood clots after vaccination is approximately 1 in 250,000.

The Therapeutic Goods Department continues to review all reports of post-vaccination thrombosis in the country.

“The total number of reports received for post-vaccination thrombi to date was not higher than the expected background rate for the more common types of thrombi in Australia. These are separate from vaccination. It can occur in about 50 Australians daily and has nothing to do with the very rare. [blood] Coagulopathy, “the authorities said.

People taking AstraZeneca jabs should be aware that side effects such as fever, malaise, and headaches are expected and should not be a concern unless they are severe or persistent.

Rare blood clots occur 4 to 20 days after vaccination and generally require hospitalization due to the severity of the symptoms.

If you have a severe or persistent headache or blurred vision, shortness of breath, chest or abdominal pain, or abnormal skin bruising a few days after firing, you should see a doctor immediately.

Australian Prime Minister Scott Morrison said at a news conference that federal and state officials are still investigating death.

“I think there’s a lot more to understand and learn about the problem, and at that point I’d like to warn others when drawing conclusions about this,” he said.

Post-vaccination blood clots in AstraZeneca patients triggered a review by European Union health regulators earlier this month. The European Medicines Agency has concluded that the vaccine may be related to blood clots, but advised on continued use of jabs and claimed that the benefits outweigh the risks, but AstraZeneca is rare. I advised to mention a blood clot as a possible side effect.

Rebecca Zhu contributed to this report.

Posted on